Thunderstorm Wind, Washington
- When
- August 28, 3:15 AM EST
- Where
- Washington County, Johnson City
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.317, -82.350
Numerous trees and power lines reported down by sheriff's office.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous trees and power lines reported down by sheriff's office.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 28, 2:50 AM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 350 AM EDT THU AUG 28 2003 THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS... WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 350 AM EDT THU AUG 28 2003 CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY FRONT ACROSS THE OHIO RIVER VALLEY...WITH KMRX RADAR SHOWING SOME ISOLATED SEVERE TSTORMS OCCURRING OVER NORTHEAST TN AS A WEAK SHORT WAVE MOVES ACROSS THE AREA. SOUNDINGS INDICATE THAT A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE FORECAST AREA...AND WILL REMAIN SO THROUGH EARLY NEXT WEEK. THE STATIONARY FRONT OVER THE OHIO VALLEY IS PROGGED TO SLOWLY MOVE NORTHEAST AS A WARM FRONT LATER TODAY. HOWEVER... ANOTHER COLD FRONT (CURRENTLY ALONG THE FRONT RANGE OF THE ROCKIES) IS PROGGED TO SLOWLY MOVE EAST OVER THE NEXT FEW DAYS...APPROACHING THE TENNESSEE VALLEY BY FRIDAY NIGHT. SINCE THE UPPER-LEVEL FLOW IS PROGGED TO REMAIN ZONAL ACROSS THE GREAT LAKES REGION THROUGH THE WEEKEND...THIS FRONT IS EXPECTED TO BECOME QUASI-STATIONARY ACROSS THE TENNESSEE VALLEY THIS WEEKEND INTO EARLY NEXT WEEK. THUS...AN UNSETTLED WEATHER PATTERN WITH SCATTERED CONVECTION DEVELOPING EACH DAY LOOKS TO REMAIN ACROSS THE FORECAST AREA THROUGH EARLY NEXT WEEK. AS FOR TEMPS...WILL GENERALLY FOLLOW A PERSISTENCE FORECAST IN REGARDS TO MIN TEMPS THROUGH THE WEEKEND. MAX TEMPS WILL LIKELY CONTINUE A TREND OF BECOMING A DEGREE OR TWO COOLER EACH DAY...AS CLOUD COVER AND THE AREAL COVERAGE OF CONVECTION SLOWLY INCREASES. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 90 70 89 70 / 30 30 30 30 TYS 89 70 88 70 / 30 30 30 30 TRI 87 67 86 67 / 30 30 30 30 OQT 89 70 88 70 / 30 30 30 30 .MRX... NC...NONE. TN...NONE. VA...NONE. DMG ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 930 PM EDT WED AUG 27 2003 DIURNAL THUNDERSTORMS HAVE DIMINISHED AND WILL UPDATE FORECAST TO REFLECT THIS DECREASE. ADDED PATCHY MORNING FOG. NO OTHER CHANGES PLANNED. ********************************************************************* AFTERNOON FORECAST DISCUSSION 330 PM EDT WED AUG 27 2003 TONIGHT AND THURSDAY...ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER THE CUMBERLAND PLATEAU THIS AFTERNOON IN RESPONSE TO A DESTABILIZING ATMOSPHERE...SUFFICIENT LOW LEVEL MOISTURE AND DIURNAL HEATING. THESE STORMS WILL MOVE SLOWLY EAST TO NORTHEAST THROUGHOUT THE EVENING HOURS...AND SHOULD DISSIPATE OVERNIGHT. LITTLE CHANCE IN THE WEATHER PATTERN IS EXPECTED ON THURSDAY WITH CONTINUE WARM AND HUMID CONDITIONS. THE UPPER LEVEL HIGH PRESSURE WILL REMAIN THE DOMINATE FEATURE WITH A MOIST AND UNSTABLE AIR MASS IN PLACE. THIS WILL ALLOW ANOTHER ROUND OF SHOWERS/THUNDERSTORMS TO FORM OVER THE AREA THURSDAY AFTERNOON. COLD FRONT ACROSS THE OHIO VALLEY WILL SLOWLY MOVE TOWARD THE FORECAST AREA INTO THE WEEKEND CONTINUING THE CHANCE OF MAINLY DIURNAL (AFTERNOON/EVENING) SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. MODELS SHOW A WAVE DEVELOPING ALONG THE FRONT FOR SATURDAY NIGHT AND SUNDAY. THE WAVE WILL HELP STALL THE FRONT ACROSS THE FORECAST AREA AND PULL NORTH INTO VA/KY FOR SUNDAY. THE WAVE WILL PULL NORTH ACROSS THE TENNESSEE VALLEY FOR LATE SUNDAY AND MONDAY. DEPENDING OF THE EXACT TRACT OF THE LOW...A ROUND OF HEAVY RAINFALL IS POSSIBLE EARLY NEXT WEEK. CHA 70 88 71 89 / 40 30 30 40 TYS 70 87 70 88 / 30 20 20 40 TRI 68 86 65 85 / 20 20 20 40 OQT 70 87 70 88 / 30 20 20 40 MB/DH ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1051 AM EDT WED AUG 27 2003 13Z SURFACE ANALYSIS SHOWED A COLD FRONT ACROSS N MO...S CENTRAL PARTS OF IL AND IN AND INTO NORTHERN OH. HIGH PRESSURE WAS CENTERED OVER THE SE. ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED EARLIER THIS MORNING OVER PARTS OF W MIDDLE TN...BUT CURRENTLY THE INTENSITIES HAVE BEGUN TO DIMINISH. 850 MB 12Z ANALYSIS SHOWED HIGHEST DEW POINTS ACROSS MIDDLE TN... AND EXTENDING SW INTO MS AND LA...WITH WIND FIELDS EXHIBITING SOME CONFLUENT FLOW INTO THE MID STATE...PROBABLY HELPING TO THE DEVELOPMENT OF CONVECTION OVERNIGHT. NOT AS MUCH MOISTURE AT 700 MB LEVEL THIS MORNING AS IN LOWER LEVELS PER THE NASHVILLE SOUNDING. STABILITY INFORMATION AND CURRENT DISTRIBUTION OF MOISTURE MAKES IT APPARENT THAT THERE WILL BE MORE SHOWER AND THUNDERSTORM DEVELOPMENT LATER TODAY...BUT MAINLY WEST OF THE AREA. CURRENT RUC MODEL FORECASTS FRONT TO CONTINUE SAGGING SLOWLY S ACROSS IL AND IN...AND A BIT FASTER FURTHER TO THE E DUE TO THE MORE NWLY FLOW ALOFT THERE. IT ALSO FORECASTS QUITE A BIT OF RAINFALL OVER PARTS OF MIDDLE AND INTO E TN BY MID AFTERNOON. HOWEVER...THIS APPEARS TO BE OVERDONE...CONSIDERING LITTLE DYNAMICS AVAILABLE. HEATING AND TOPOGRAPHIC EFFECTS WILL LIKELY DRIVE ANY PRECIP THAT OCCURS THIS AFTERNOON. WILL UPDATE CURRENT FORECASTS TO CLEAN UP WORDING...BUT OTHER THAN THAT...LITTLE IF ANY CHANGES ARE PLANNED AT THIS TIME. STEIGERWALDT
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-280900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 444 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A COLD FRONT IS EXPECTED TO APPROACH THE AREA BY FRIDAY...BRINGING THE POSSIBILITY OF SEVERE THUNDERSTORMS ON FRIDAY...SATURDAY...AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY...SATURDAY...AND SUNDAY. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. GH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 AM EDT THU AUG 28 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 AM 10S GREENEVILLE TN WIND DAMAGE
08/28/03 GREENE NUMEROUS TREES DOWN IN
SOUTHERN PORTION OF
COUNTY. REPORTED BY
SHERIFFS DISPATCH.
0245 AM GREENEVILLE TN WIND DAMAGE
08/28/03 GREENE 1 TREE DOWN IN SHERIFFS
OFFICE PARKING LOT.
REPORTED BY SHERIFFS
DISPATCH.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 AM EDT THU AUG 28 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 AM CHUCKEY TN 0.75 IN HAIL
08/28/03 GREENE 3/4 INCH HAIL FALLING AT
THE TIME IN CHUCKEY.
REPORTED BY PUBLIC.The Knoxville radar (KMRX), 96 km away, was scanning. The volume nearest the first event began at 08:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378481.